| Article Access Statistics|
| Viewed||2579 |
| Printed||39 |
| Emailed||0 |
| PDF Downloaded||31 |
| Comments ||[Add] |
Click on image for details.
|Year : 2014 | Volume
| Issue : 1 | Page : 90-92
Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis
SM Pore1, K Shinde2
1 Department of Pharmacology, Government Medical College, Miraj, India
2 Department of Casualty, Shri. Chhatrapati Shivaji Maharaj Sarvopchar Rugnalaya, Solapur, Maharashtra, India
|Date of Web Publication||14-Mar-2014|
S M Pore
Department of Pharmacology, Government Medical College, Miraj
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pore S M, Shinde K. Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med 2014;60:90-2
|How to cite this URL:|
Pore S M, Shinde K. Risk factors for drug induced hepatitis with first-line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis. J Postgrad Med [serial online] 2014 [cited 2020 Jul 12];60:90-2. Available from: http://www.jpgmonline.com/text.asp?2014/60/1/90/128831
Tuberculosis is still one of the most serious health problems in India. First line antituberculosis drugs i.e. isoniazid, rifampicin, pyrazinamide and ethambutol are still the mainstay of tuberculosis treatment. But unfortunately, drug induced hepatitis (DIH) particularly with pyrazinamide containing regimens is an important concern with these drugs. , The risk of DIH varies considerably among various studies and ranges from 5 to 33%. 
Multiple risk factors have been associated with the increased risk of DIH  but there is no consensus about these. Besides, many factors that are relevant to today's age like concomitant HIV infection, drug-drug and drug-food interactions, widespread manufacture and sale of counterfeit and substandard medicines, irrational and potentially unsafe drug donation practices and increasing use of herbal medicines can also have impact on adverse drug reactions and call for continued surveillance.  With this background, a retrospective study was initiated at our institute to assess various adverse effects of first line antituberculosis drugs in hospitalized patients of pulmonary tuberculosis, after taking approval from the Institutional Ethics Committee along with consent waiver. The results of this study were analyzed further to find out the risk factors for DIH in these patients.
The files of 893 adult patients of pulmonary tuberculosis admitted to the Chest and TB Ward of our hospital for various reasons during January 2005 to December 2009 were analyzed retrospectively. All these patients had initially received first line antituberculosis drugs. Patients less than 18 years of age and those receiving second line antituberculosis drugs were excluded from the study. The medical and nursing records of patients who had developed DIH were reviewed in detail for the presence of risk factors, specific investigations such as liver function tests, renal function tests, ultrasonography, consequences of adverse drug reactions etc.
Drug induced hepatitis (DIH) was defined as an elevation in liver enzymes more than three times the upper normal limit (UNL) in the presence of hepatitis symptoms (anorexia, nausea, vomiting, abdominal pain etc.) and/or jaundice or five times the UNL in absence of symptoms.  Stastistical analysis was done by using Statistical Package for Social Sciences version 17.0 (IBM SPSS17.0 for Windows). For assessment of risk factors, univariate analysis followed by multivariate logistic regression analysis with odds ratios (ORs) and 95% confidence intervals (CIs) was performed.
The demographic and other baseline characteristics of the study population are shown in [Table 1]. DIH occurred in 6.27% (56/893) of patients. In almost all of the patients (55/56) it was the primary cause of hospitalization. In all these patients, isoniazid, rifampicin and pyrazinamide were discontinued and then isoniazid and rifampicin were reintroduced in a step-wise manner after normalization of liver enzymes. Patients were discharged at this stage and further modifications in the treatment were made at follow-up OPD visits, the complete data of which was not available. In univariate analysis [Table 2], female gender, alcohol abuse and previous antituberculosis therapy were indentified as significant risk factors. In the multivariate analysis [Table 3], only two factors i.e. female gender and alcohol abuse were found to be independently associated with DIH. Unfortunately, we could not assess risk of DIH in patients with hepatitis B or hepatitis C virus infection because of unavailability of or grossly inadequate data.
|Table 1: Demographic and baseline characteristics of the study population|
Click here to view
This study shows that DIH is fairly common in hospitalized patients of pulmonary tuberculosis and alcohol abuse and female gender are independent risk factors for developing DIH. Our findings are supported by some recent studies, ,, though wide variations have been reported in this context. It is thus prudent to monitor high risk patients for DIH.
| :: Acknowledgments|| |
We are grateful to Mr. Mulaje SM, Statistician and Dr. Tapare VS, Associate Professor, Department of P and SM, Dr. V M Government Medical College, Solapur for their help in statistics.
| :: References|| |
|1.||Forget EJ, Menzies D. Adverse reactions to first-line antituberculosis drugs. Expert Opin Drug Saf 2006;5:231-49. |
|2.||Chang KC, Leung CC, Yew WW, Lau TY, Tam CM. Hepatotoxicity of pyrazinamide: Cohort and case-control analyses. Am J Respir Crit Care Med 2008;177:1391-6. |
|3.||Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An official ATS statement: Hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935-52. |
|4.||Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, Etminani M. Anti-tuberculosis drugs related hepatotoxicity; incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU Journal of Pharmaceutical Sciences 2009;17:163-7. |
|5.||World Health Organization 2006. The safety of medicines in public health programme: Pharmaco vigilance an essential tool. Available from: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/Pharmacovigilance_B.pdf. Last accessed on 2012 Sept 26. |
|6.||Gülbay BE, Gürkan OU, Yildiz OA, Onen ZP, Erkekol FO, Baççioğlu A, et al. Side Effects due to primary antituberculosis drugs during the initial phase of therapy in 1149 hospitalized patients for tuberculosis. Respir Med 2006;100:1834-42. |
|7.||Mahmood K, Hussain A, Jairamani KL, Talib A, Abbasi B, Salkeen S. Hepatotoxicity with antituberculosis drugs: The risk factors. Pak J Med Sci 2007;23:33-8. |
|8.||Ghosh S, Malik SK, Gupta A, Chaudhary R. A prospective, observational cohort study to elicit adverse effects of anti-tuberculosis drugs among patient treated for active tuberculosis. Pharm Res 2010;3:10-6. |
[Table 1], [Table 2], [Table 3]